Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- 2020 SOAP Virtual Meeting Series Videos
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
Severe Hypotension Following Spinal Anesthesia for Elective Cesarean Section
Abstract Number: SA-73
Abstract Type: Case Report/Case Series
Intro: The management of hypotension after spinal anesthesia is a concern for obstetric anesthesiologists. Phenylephrine is the vasopressor of choice in obstetrics, but in cases of hemodynamic instability that persist despite appropriate treatment, other etiologies of hypotension should be considered.
Case Report: The patient is a 43 year-old G3P0111 who presented at 38 weeks 2 days gestation for scheduled repeat cesarean due to polyhydramnios. Her past medical history was significant for gestational hypertension not treated with pharmacologic intervention, gestational diabetes requiring insulin, hypothyroidism on levothyroxine, and a mood disorder treated with lithium, quetiapine, clonazepam, and fluphenazine. The patient was of normal height and weight and had NKDA. Her pre-induction vital signs were as follows: HR 90 bpm, BP 141/102 mmHg, RR 18 breaths/min, SpO2 97% on RA, and temperature 36.7° C. In the pre-operative area, the patient received 1L lactated ringer's. In the OR, she underwent spinal anesthesia in the sitting position with 1.6 cc hyperbaric bupivacaine, 20 mcg fentanyl, and 200 mcg preservative-free morphine. An infusion of phenylephrine at 50 mcg/min was initiated at the time of the spinal injection. The patient was then placed in supine position with left uterine displacement, and an infusion of 2000 mg cefazolin was started for antibiotic prophylaxis. Immediately after being laid supine, BP was 60/30 mmHg, HR 50 bpm, and SpO2 100%. The patient maintained consciousness, evidenced by her ability to communicate continuously with the anesthesia team, and normal upper extremity strength remained intact. The cefazolin infusion was discontinued due to concern for anaphylaxis in the setting of persistent, severe hypotension, and the phenylephrine infusion was increased to 200 mcg/min. An IV bolus of 10 mg ephedrine, in addition to high-dose phenylephrine and wide-open crystalloid infusion, did not result in an increase in BP. At this time, the fetal heart rate was noted to be in the 60s, prompting the need for immediate delivery. A T4 anesthetic level was confirmed and 8 mcg IV epinephrine was given in divided doses, which resulted in return of the patient’s vital signs to baseline. Delivery of a liveborn infant with APGARS (5/9) was completed otherwise uneventfully.
Discussion: In this case, severe hypotension after spinal anesthesia persisted despite conventional treatment. Therefore, other etiologies of hypotension were considered, including high spinal and anaphylaxis, both of which were ruled out due to the presence of isolated hypotension. A Bezold-Jarish reflex was also considered. Interestingly, there are reports of refractory hypotension under spinal and general anesthesia in patients taking atypical antipsychotics. We believe that this patient’s use of an atypical antipsychotic played a role in her response to spinal anesthesia.
1. Williams et al. Anesth Analg. 2004.
2. Poole et al. Anesth Analg. 2013.